Why the study?
It remains unclear whether adjuvant trastuzumab treatment should be continued in the setting of reduced cardiac function in patients with early-stage breast cancer.
Does discontinuation of adjuvant trastuzumab therapy affect the development of cardiac dysfunction and all-cause mortality in women with early-stage breast cancer?
Does discontinuation of adjuvant trastuzumab therapy affect the development of cardiac dysfunction and all-cause mortality in women with early-stage breast cancer?
Discontinuation of adjuvant trastuzumab therapy in early-stage breast cancer worsens patient prognosis due to insufficient cancer treatment, despite reducing the risk of cardiovascular toxicity.
Should not yet change practice on trastuzumab continuation with cardiac dysfunction; leaves open optimal management strategies in HER2-positive breast cancer.
Standard trastuzumab therapy can reduce the risk of early recurrence of HER2-positive breast cancer. However, trastuzumab-induced cardiac dysfunction may force the discontinuation of adjuvant trastuzumab therapy. Incidentally, there are still unclear whether or not trastuzumab treatment should be continued in the setting of reduced cardiac function. We aimed to investigate the association between trastuzumab discontinuation, the development of cardiac dysfunction during trastuzumab treatment, and all-cause mortality using the JMDC as the Japanese claims database. Between 2010 and 2019, 1779 women with early-stage breast cancer underwent surgery with adjuvant trastuzumab therapy (TZ). A 1:1 propensity score (PS) matching was conducted for patients who completed or discontinued TZ. The rates of cancer therapy-related-cardiovascular toxicity (CTR-CVT) and mortality in the TZ completion and discontinuation groups were compared. After PS matching, the TZ completion group (CMP_PSM: n = 83) and discontinuation group (INT_PSM: n = 83) were included in the study. TZ was administered for 12 and 5 months in CMP_PSM and INT_PSM, respectively. The cumulative incidence of CTR-CVT was significantly higher in CMP_PSM than INT_PSM (log-rank test, P = .0096). The mortality rate was significantly higher in INT_PSM than in CMP_PSM. The all-cause mortality in INT_PSM tended to increase at a constant rate after treatment, even after discontinuation. Our findings suggest that discontinuation of trastuzumab treatment worsens patient prognosis due to insufficient treatment of breast cancer rather than due to the cardiovascular toxicity of the drug.
No takes yet. Share an insight, caveat, or question.
Miyazato et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: